Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 30, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 6, 2022, 7:22 PM EDT for Stokes County, Surry County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2022, 7:22 PM EDT (23:22 UTC)
- Expired
- May 6, 2022, 8:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Stokes County, NC, Surry County, NC
The radar
The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 1:41 PM EDT | Tornado Watch | SPC | 6 hr |
| May 6, 2:32 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:39 PM EDT, 4 hours 43 minutes earlier.
Area forecast discussion, May 6, 2:39 PM EDT, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 239 PM EDT Fri May 6 2022 .SYNOPSIS... Low pressure was over the Mid Mississippi and Tennessee Valleys this afternoon with a front extending from the low into the Carolinas. This low will track slowly east tonight and Saturday bringing several periods of showers and thunderstorms through Sunday. As the low moves offshore, high pressure builds in with drier and warmer weather for Monday and Tuesday. && .NEAR TERM /THROUGH SATURDAY/... As of 230 PM EDT Friday... Severe thunderstorms remain a threat this afternoon into tonight. Tornado Watch 186 in effect until 8 pm. Tornado Watch 187 in effect until 10 pm. Several rounds of convection expected this afternoon into tonight. Scattered showers and thunderstorms will develop along and ahead of the cold front as it moves east tonight into Saturday. Strong to severe are possible this afternoon into tonight. Locally enhanced low level shear along the warm front will elevate the threat of a tornado this afternoon. Overall helicity of 200/300 m2/s2 and Convective Available Potential Energy in the 1000-2000 J/Kg range support the severe threat. Pockets of low clouds and fog will develop overnight especially where it rains. Low temperatures will be in the upper 40s in the mountains to the mid 50s in the piedmont. A closed upper level low will slowly directly overhead Saturday. This low should steepen the lapse rates aloft and continue to bring showers through Saturday with maybe a few thunderstorms in the afternoon. High temperatures Saturday will climb into the lower 50s in the mountains to the lower 70s in the piedmont. Moderate confidence in the Near Term Forecast. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 230 PM EDT Friday... Dry conditions return for the start of the week... A closed upper level low will be just north of the area and then track eastward, heading off the coast of the Delmarva Peninsula by Sunday morning. Upper level ridging starts building into the area, extending from the Gulf of Mexico up near the Great Lakes. These two features establish decent north/northeasterly flow at 500mb. At the surface, the low pressure center slowly moves off to the North Carolina coast by Saturday night, and with it, decreasing our chances of showers and storms by the nighttime hours. Surface high pressure will sit to the north of the surface low in Eastern Canada, setting up a blocking pattern for the beginning of the week. Winds on the order of 10 to 20 mph from the north/northeast will dominate Sunday into Monday as we sit between these two features. Temperatures are a bit cooler for this period, thanks to the northerly flow, but we do stay dry through this period once the low pressure system moves offshore by Saturday evening. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As of 230 PM EDT Friday... Another round of shower and storm chances later in the week... The influence of the surface high pressure sitting to our north will keep us dry for the middle of the week. However, the surface low pressure that will have crossed the area on Saturday will continue to spin off the coast of the Southeastern US. By the end of the week, this will drift back westward, getting closer to the coast. As it approaches for the second half to end of the week, it will increase the possibility of another round of associated showers and storms. However, models differ in when the low will get close enough to the coast to bring the precipitation chances. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 140 PM EDT Friday... Low pressure was over the Mid Mississippi Valley with a front extending from the low into the Carolinas will track east this afternoon into Saturday. Winds will be out of the east to southeast on the north side of this boundary. As the front lifts north through the region the wind will turn to the southwest. Scattered showers and thunderstorms will develop ahead of the front. The most likely of timing of thunderstorms based on many Hi- Res convective allowing models is from 19Z/3PM through 03Z/11PM. Strong gusty wind and large hail are possible this afternoon and evening, especially in central and eastern Virginia and North Carolina. Average confidence on ceiling, visibility and wind. Below average confidence on timing of thunderstorms this afternoon and evening at any specific airport. Extended Aviation Discussion... A deep upper low will bring several rounds of showers with associated MVFR conditions for the Saturday and Sunday.Late night and early morning IFR/LIFR fog will be possible, especially where it rains. Clouds will remain Monday and Tuesday with sub-VFR ceilings still likely but dry weather is expected. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/KK NEAR TERM...KK SHORT TERM...AS LONG TERM...AS AVIATION...AMS/KK
Hazardous weather outlook, May 6, 2:48 PM EDT, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 248 PM EDT Fri May 6 2022 VAZ020-WVZ507-508-071900- Bath-Eastern Greenbrier-Western Greenbrier- 248 PM EDT Fri May 6 2022 This Hazardous Weather Outlook is for west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a slight risk for strong to severe storms through this evening with wind and hail as the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ001>003-018>020-VAZ007-009-010-012-015-016-071900- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Wythe-Grayson-Carroll- 248 PM EDT Fri May 6 2022 ...TORNADO WATCH 186 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Reports should be submitted by calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ004>006-VAZ011-013-014-017>019-022>024-032>035-043>047-058-059- WVZ042>044-071900- Stokes-Rockingham-Caswell-Giles-Pulaski-Montgomery-Floyd-Craig- Alleghany VA-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford- Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte-Mercer-Summers-Monroe- 248 PM EDT Fri May 6 2022 ...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Reports should be submitted by calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Local storm report, May 6, 6:54 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 1 NNE SALTVILLE 36.88N 81.76W
05/06/2022 E0.25 INCH SMYTH VA EMERGENCY MNGR
PEA SIZE HAIL REPORTED IN AND AROUND THE
SALTVILLE AREA. IN SOME CASES IT WAS COATING
THE GROUND.
&&
ESTLocal storm report, May 6, 6:56 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL CHILHOWIE 36.80N 81.68W
05/06/2022 E0.25 INCH SMYTH VA EMERGENCY MNGR
PEA TO NICKEL SIZE HAIL REPORTED COATING THE
GROUND AROUND CHILHOWIE.
&&
ESTLocal storm report, May 6, 7:05 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND DMG CHILHOWIE 36.80N 81.68W
05/06/2022 SMYTH VA EMERGENCY MNGR
MULTIPLE REPORTS OF TREES DOWN DUE TO
THUNDERSTORM WINDS AROUND CHILHOWIE.
&&
ESTLocal storm report, May 6, 7:07 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
707 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND DMG 1 W MARION 36.83N 81.52W
05/06/2022 SMYTH VA EMERGENCY MNGR
MULTIPLE TREES REPORTED DOWN DUE TO
THUNDERSTORM WINDS IN MARION.
&&
ESTLocal storm report, May 6, 7:09 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
709 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND DMG 2 NNE ADWOLF 36.81N 81.57W
05/06/2022 SMYTH VA EMERGENCY MNGR
MULTIPLE TREES REPORTED DOWN DUE TO
THUNDERSTORM WINDS ALONG INTERSTATE 81
BETWEEN CHILHOWIE AND MARION.
&&
ESTLocal storm report, May 6, 7:12 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 2 SE WYTHEVILLE 36.94N 81.06W
05/06/2022 E0.75 INCH WYTHE VA CO-OP OBSERVER
PEA TO MARBLE HAIL. HALF INCH DEEP
ACCUMULATION ON THE GROUND.
&&
11The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:38 AM EDT | Special Weather Statement | RNK | City of Danville | 22 min |
| May 6, 10:11 AM EDT | Special Weather Statement | RNK | Halifax | 34 min |
| May 6, 1:33 PM EDT | Special Weather Statement | RNK | Tazewell | 42 min |
| May 6, 3:21 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, Giles | 54 min |
| May 6, 5:04 PM EDT | Severe Thunderstorm Warning | RNK | Smyth, Tazewell | 56 min |
| May 6, 5:47 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 37 min |
| May 6, 6:08 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Wythe | 52 min |
| May 6, 6:22 PM EDT | Special Weather Statement | RNK | Pittsylvania | 38 min |
| May 6, 6:26 PM EDT | Areal Flood Advisory | RNK | Bland, Smyth, Tazewell, Wythe | 3 hr |
| May 6, 6:29 PM EDT | Tornado Warning | RNK | Wythe | 31 min |
| May 6, 6:47 PM EDT | Special Weather Statement | RNK | Craig, Pulaski, City of Radford | 58 min |
| May 6, 6:55 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, Wythe | 49 min |
| May 6, 7:15 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Montgomery, City of Radford | 60 min |
| May 6, 7:20 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Patrick | 40 min |
| May 6, 7:25 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, City of Covington | 65 min |
| May 6, 7:27 PM EDT | Special Weather Statement | RNK | Wythe | 33 min |
| May 6, 7:36 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe, City of Galax | 22 min |
| May 6, 7:40 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Craig, Roanoke, City of Roanoke, City of Salem | 65 min |
| May 6, 7:40 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 65 min |
| May 6, 2:47 PM EDT | Special Weather Statement | RNK | Yadkin | 43 min |
| May 6, 3:16 PM EDT | Tornado Warning | RNK | Yadkin | 13 min |
| May 6, 4:12 PM EDT | Special Weather Statement | RNK | Rockingham | 33 min |
| May 6, 4:20 PM EDT | Special Weather Statement | RNK | Caswell | 25 min |
| May 6, 4:26 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 64 min |
| May 6, 4:44 PM EDT | Special Weather Statement | RNK | Rockingham | 31 min |
| May 6, 4:59 PM EDT | Tornado Warning | RNK | Caswell | 31 min |
| May 6, 6:04 PM EDT | Special Weather Statement | RNK | Surry, Yadkin | 26 min |
| May 6, 6:26 PM EDT | Tornado Warning | RNK | Yadkin | 11 min |
| May 6, 6:41 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga | 64 min |
| May 6, 6:43 PM EDT | Special Weather Statement | RNK | Yadkin | 32 min |
| May 6, 6:49 PM EDT | Tornado Warning | RNK | Stokes | 26 min |
| May 6, 6:59 PM EDT | Tornado Warning | RNK | Surry, Yadkin | 15 min |
| May 6, 7:10 PM EDT | Tornado Warning | RNK | Rockingham, Stokes | 35 min |
| May 6, 7:33 PM EDT | Tornado Warning | RNK | Rockingham | 27 min |
| May 6, 7:55 PM EDT | Special Weather Statement | RNK | Wilkes | 35 min |
| May 6, 7:55 PM EDT | Tornado Warning | RNK | Caswell, Rockingham | 35 min |
| May 6, 1:03 PM EDT | Special Weather Statement | RNK | Greenbrier | 27 min |
| May 6, 2:04 PM EDT | Special Weather Statement | RNK | Summers | 26 min |
| May 6, 2:23 PM EDT | Special Weather Statement | RNK | Greenbrier | 52 min |
| May 6, 2:41 PM EDT | Special Weather Statement | RNK | Greenbrier, Monroe | 34 min |
| May 6, 5:47 PM EDT | Special Weather Statement | RNK | Mercer | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.